NEW YORK -- "Significant reduction" in Tourette syndrome symptoms was noted in a study of nine affected adults after they received a medication not usually prescribed for this neurologic disorder, according to data presented by Emory University researchers at this week's 3rd International Scientific Symposium on Tourette Syndrome.
Low doses of Tacrine hydrocloride reduced involuntary movements and vocalizations (motor and vocal tics), according to quantifiable measurements taken by investigators. In contrast, high doses did not work or could aggravate the symptoms.
"Additional analyses revealed dose-related improvement in comorbid symptoms, such as self-reported attentional difficulties, hyperactivity, impulsivity and obsessive thinking," reports Principal Investigator Jorge L. Juncos, M.D., associate professor of Neurology at the Emory University School of Medicine, and colleagues, in the abstract.
Tacrine is a cholinergic agent that promotes acetylcholine transmission in the brain. It is currently approved for the management of selected memory disorders but not for Tourette syndrome. In contrast to Tacrine, drugs that block acetylcholine transmission can aggravate tic and need to be used cautiously in Tourette syndrome, Dr. Juncos says.
Current treatments for Tourette syndrome work on other neurotransmitters. For instance, dopamine blockers such as haloperidol can alleviate tics at the expense of a number of side effects. Fluoxetine (Prozac) and sertraline (Zoloft), which act upon the serotonin system, lessen obsessive-compulsive symptoms associated with Tourette but may aggravate tics in some cases.
Other useful drug classes include blood pressure medications like
clonidine (Catapres), botulinum toxin injections occasionally used to relieve
facial tics and stimulants such as methylphenidate (Ritalin) used to relieve
Contact: Sarah Goodwin
Emory University Health Sciences Center